Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Kansas City, MO

September 23, 2008Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 23, 2008, 6:48 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 6:48 PM CDT (23:48 UTC)
Expired
Sep 23, 2008, 7:30 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 232348
SVREAX
MOC005-147-240030-
/O.NEW.KEAX.SV.W.0249.080923T2348Z-080924T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI
  NORTHWESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TARKIO...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS ELMO AND CLEARMONT.

AT 640 PM...HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED IN 
WESTBORO WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4058 9498 4051 9497 4038 9536 4049 9544
      4058 9528
TIME...MOT...LOC 2347Z 244DEG 23KT 4047 9530

$$

MJ
2 follow-up statements
000 
WWUS53 KEAX 240015
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT TUE SEP 23 2008

MOC005-240025-
/O.CAN.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
ATCHISON MO-
715 PM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...

AT 711 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
      4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0015Z 244DEG 23KT 4051 9510

$$

MOC147-240030-
/O.CON.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
NODAWAY MO-
715 PM CDT TUE SEP 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NODAWAY COUNTY UNTIL 730 PM CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BURLINGTON JUNCTION...OR 13 MILES
EAST OF TARKIO...MOVING NORTHEAST AT 26 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN NODAWAY COUNTY...INCLUDING THE FOLLOWING LOCATIONS
CLEARMONT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN PLEASANT HILL.

LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
      4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0015Z 244DEG 23KT 4051 9510

$$

MJ
000 
WWUS53 KEAX 240030
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT TUE SEP 23 2008

MOC147-240040-
/O.EXP.KEAX.SV.W.0249.000000T0000Z-080924T0030Z/
NODAWAY MO-
730 PM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
HAS EXPIRED...

AT 729 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4052 9497 4051 9498 4044 9518 4047 9518
      4048 9522 4052 9522 4058 9517 4058 9498
TIME...MOT...LOC 0030Z 244DEG 23KT 4055 9499

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 5:07 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 23, 5:07 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT TUE SEP 23 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

MAIN FOCUS FOR DISCUSSION REVOLVES AROUND THE THREAT OF
CONVECTION...MAINLY FOR NWRN MO TNGT. UPPER TROUGH OVER ERN MT IS
CONTINUING TO MOVE EAST AS ADVERTISED BY MODELS. FORCING WITH UPPER
TROUGH WILL BE WELL NORTH OF THE CWA...BUT TROUGH WILL SLOWLY DRIVE A
WK CDFNT INTO NWRN MO LATE THIS AFTN AND THIS EVENING.

CURRENT RADAR IMAGES DEPICT A PREFRONTAL BAND OF SHOWERS AND
THUNDERSTORMS IN ERN NEB/CNTRL KS WITH THE BAND PROGRESSING SLOWLY
EAST. SFC-6KM SHEAR AS PER LATEST PROFILER DATA REMAINS RATHER WEAK
WITH VALUES AROUND 20-25 KNOTS FOR XTRM NWRN MO WITH MLCAPES BTWN
1000-1300 J/KG. MID LVL LAPSE RATES ARE ALSO RATHER MODEST WITH LAPSE
RATES BTWN 6.5-7. NAM/GFS AS WELL AS RUC SUGGEST THAT THE SHEAR AND
INSTABILITY PARAMETERS WILL BE RATHER CONSTANT THROUGH EARLY EVENING
FOR NWRN MO. AS A RESULT...EXPECT THE PREFRONTAL CONVECTIVE BAND TO
MOVE INTO NWRN BY 23Z. GIVEN THE ABOVE PARAMETERS...THE SEVERE WX
THREAT IS LOW THROUGH EARLY EVENING...HOWEVER CANNOT RULE OUT AN
ISOLATED MARGINALLY SVR STORM WITH GUSTY WINDS.

AS THE UPPER TROUGH MOVES INTO THE GREAT LAKES TNGT...IMPETUS FOR
SERN MOVEMENT OF THE FRONT WANES...AND WITH DIMINISHING
INSTABILITY AND WEAKENING CONVERGENCE...CONVECTION WILL DECREASE IN
COVERAGE AND INTENSITY. REMNANTS OF THE CONVECTION MAY BE ABLE TO
MOVE TO A MCI TO IRK LINE BY 12Z BEFORE DISSIPATING COMPLETELY.

THE FRONT WILL BE DIFFICULT TO LOCATE ON WEDNESDAY IN THE CNTRL OR
SRN CWA. VERY LITTLE CAPPING INVERSION EXISTS ON WEDNESDAY WITH WEAK
TO MODERATE INSTABILITY. VERY WEAK CONVERGENCE ALONG THE DISSIPATING
BOUNDARY MAY BE ABLE TO PRODUCE ISOLATED AFTN THUNDERSTORMS. SVR WX
THREAT ONCE AGAIN LOOK LOW.

UPPER RIDGE TO REBUILD ACR THE CWA WEDNESDAY NIGHT THROUGH THURSDAY.
WEAK SHORTWAVES AND ANY ISENTROPIC LIFT SHOULD REMAIN NORTH OF THE CWA.

OTHERWISE...TEMPERATURES MAY RISE A COUPLE OF DEGREES THE NEXT COUPLE
OF DAYS AS THE RIDGE BUILDS INTO THE CENTRAL PLAINS.

DB

STAYED THE COURSE WITH ABOVE NORMAL TEMPERATURES AND A DRY FORECAST
FOR THE LATTER PARTS OF THIS WEEK. A WEAK FRONTAL BOUNDARY IS
FORECAST TO SLIDE ACROSS THE AREA ON SATURDAY. KEPT PRECIPITATION
CHANCES OUT OF THE FORECAST WITH THIS FRONTAL BOUNDARY...CONSIDERING
THE GREATER FORCING SHOULD BE HELD NORTH OF THE AREA WITH A
SHORTWAVE MOVING ACROSS MINNESOTA AND WISCONSIN.

A STRONGER COLD FRONT IS FORECAST BY THE MEDIUM RANGE MODELS TO PUSH
SOUTH ACROSS THE FORECAST AREA ON MONDAY...IN CONNECTION WITH AN
UPPER SHORTWAVE DIVING SOUTHEAST TOWARD THE GREAT LAKES REGION.
RETAINED THE SLIGHT PRECIPITATION CHANCES ON MONDAY AS THE FRONT
MOVES THROUGH...WHICH MAY NEED TO BE RAISED A BIT IF FUTURE MODEL
RUNS REMAIN CONSISTENT. COOLER TEMPERATURES SHOULD FOLLOW THE FRONT
NEXT MONDAY NIGHT/TUESDAY.

STOFLET

&&

.AVIATION...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN EASTERN KANSAS AND
SE NEBRASKA...AHEAD OF A WEAK COLD FRONT. STORMS HAVE JUST ABOUT
REACHED PEAK INTENSITY. THE STORMS WILL DIMINISH IN COVERAGE AND
INTENSITY AS THE FRONT WEAKENS...INSTABILITY WANES AND THE UPPER TROUGH
OVER THE NRN PLAINS LIFT ENE INTO THE GREAT LAKES. AS A
RESULT...CONVECTION CHANCES AT THE TERMINALS ARE RATHER LOW WITH THE
GREATEST THREAT AT KSTJ BTWN 01-05Z. WILL ONLY CARRY VCTS AT KSTJ. WILL
NOT MENTION FOR THE KC METRO TERMINALS AT THIS TIME. IF ANY SHOWER OR
THUNDERSTORM DOES IMPACT THE KC TERMINALS...IT WILL LIKELY BE AFT
05Z.

OTHERWISE...CLOUD COVER TNGT WILL PROBABLY PREVENT ANY FOG
DEVELOPMENT LATE TNGT...BUT CANNOT RULE OUT MVFR FOG OR HZ AT KSTJ IF
THERE ARE ANY BREAKS IN THE CLOUD COVER.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 23, 1:06 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE SEP 23 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST
KANSAS LATE THIS AFTERNOON...AND DISSIPATE OVER THE AREA TONIGHT. A
FEW THUNDERSTORMS ARE POSSIBLE ALONG THIS APPROACHING FRONT...MAINLY
NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY LATE THIS AFTERNOON AND
THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
DAMAGING WINDS THE PRIMARY THREAT. AFTER 9 PM...ANY THUNDERSTORM
WHICH DEVELOPS WILL WEAKEN AS THEY PROGRESS SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP WEDNESDAY AFTERNOON
ALONG THE REMNANTS OF THE WASHED OUT COLD FRONT. MOST OF THE AREA
WILL REMAIN DRY AND SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY.

DB

In the hours before

Special weather statement, Sep 23, 5:03 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT TUE SEP 23 2008

MOZ001-232245-
ATCHISON-
503 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
545 PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF ROCKPORT...OR 28 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON
COUNTY...INCLUDING THE TOWN OF WATSON.

MJ
Special weather statement, Sep 23, 5:38 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT TUE SEP 23 2008

MOZ001-232330-
ATCHISON-
538 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 630 PM
CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF ROCKPORT...OR 26 MILES WEST OF
TARKIO...MOVING EAST AT 24 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  ROCKPORT BY 615 PM CDT.

THE TOWNS OF PHELPS CITY AND WATSON ARE ALSO IN THE PATH OF THIS
STORM.

MJ
Special weather statement, Sep 23, 6:16 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT TUE SEP 23 2008

MOZ001-002-240000-
ATCHISON-NODAWAY-
616 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKPORT...OR 5 MILES WEST OF TARKIO...
MOVING NORTHEAST AT 26 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES...INCLUDING THE TOWNS OF TARKIO AND
WESTBORO.

MJ
Local storm report, Sep 23, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             WESTBORO                40.54N 95.32W
09/23/2008  E0.88 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:58 PM CDTAreal Flood AdvisoryEAXAtchison, Nodaway3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.